Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 213, NWS North Platte, NE

August 13, 2017Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2017, 9:15 PM CDT for Custer County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 9:15 PM CDT (02:15 UTC)
Expired
Aug 13, 2017, 9:48 PM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WUUS53 KLBF 140215
SVRLBF
NEC041-140300-
/O.NEW.KLBF.SV.W.0213.170814T0215Z-170814T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
915 PM CDT SUN AUG 13 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Custer County in central Nebraska...

* Until 1000 PM CDT

* At 915 PM CDT, a severe thunderstorm was located 14 miles southwest
  of Callaway, or 27 miles southeast of Stapleton, moving southeast
  at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4122 10023 4129 10016 4109 9975 4105 9980
      4105 10024
TIME...MOT...LOC 0215Z 309DEG 16KT 4118 10016 

HAIL...1.50IN
WIND...70MPH
 
$$

Taylor
2 follow-up statements
848 
WWUS53 KLBF 140235
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
935 PM CDT SUN AUG 13 2017

NEC041-140300-
/O.CON.KLBF.SV.W.0213.000000T0000Z-170814T0300Z/
Custer NE-
935 PM CDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN CUSTER COUNTY...

At 934 PM CDT, a severe thunderstorm was located 11 miles north of
Gothenburg, or 28 miles northwest of Lexington, moving southeast at
20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4122 10023 4121 10014 4109 9975 4105 9980
      4105 10024
TIME...MOT...LOC 0234Z 323DEG 17KT 4109 10009 

HAIL...1.75IN
WIND...70MPH
 
$$

Taylor
858 
WWUS53 KLBF 140248
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
948 PM CDT SUN AUG 13 2017

NEC041-140257-
/O.CAN.KLBF.SV.W.0213.000000T0000Z-170814T0300Z/
Custer NE-
948 PM CDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUSTER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
central and southwestern Nebraska.

LAT...LON 4122 10023 4121 10014 4109 9975 4105 9980
      4105 10024
TIME...MOT...LOC 0246Z 309DEG 16KT 4105 10003 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:17 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 6:17 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
617 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Aug 13 2017

The NAM and HRRR/HRRR EXP models have been persistent showing storm
development across the central Sandhills this afternoon and this
evening. This is related to a weak frontal boundary drifting south
through the region. Winds aloft at 500mb strengthen a bit to 35kt to
perhaps 45kt this evening. Instability, 2500-3000 J/KG MLCAPE should
be sufficient for supercell development. Temperatures at H700mb have
warmed to near 10C across Srn Neb and this could be a capping
mechanism as activity moves south toward I-80 this evening. The
models show storm activity breaking up and becoming scattered or
even isolated.

A second disturbance across the cntl Rockies this afternoon should
move east into Wrn Neb late tonight. The showers and thunderstorms
may dissipate as they move through Wrn Neb. The models suggest they
will encounter rain-cooled and more stable air.

POPs for tonight are limited to 40 percent given the limited
coverage shown by the HRRR models. Storm activity should diminish
Monday morning. Isolated showers and thunderstorms are in place
Monday afternoon. The forcing for storm development Monday is highly
uncertain but the instability and cape are favorable.

The SREF was the basis for the fog forecast Monday morning. The RAP
and NAM models maintain a moist layer at h700mb. This should prevent
dense fog from forming. The SREF and MET guidance suggest fog will
form and the forecast is for patchy fog.

The temperature forecast uses blended guidance plus bias correction
for lows in the 50s and 60s with highs in the 80s Monday. A weak
frontal boundary should be draped across Ncntl Neb keeping highs
across Ncntl Neb near 80 while highs rise toward 90 across the
Southwest.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Aug 13 2017

The GFS and ECM suggest any storm development Monday afternoon would
grow upscale across ncntl Neb Monday evening. Winds aloft at 500mb
decrease to 25-30kt suggesting the severe weather potential will be
lower. SPC is favoring the Black Hills for genesis and awarded the
Hills a 5 percent severe chance.

Two other significant rain chances develop Tuesday and Thursday and
instability returns Saturday for what could be a third rain
event/opportunity. A broad upper level trof will migrate through
Canada furnishing jetlets of wind speed maxima aloft and an
occasional lowering of heights across Nebraska appear to be the
foci for storm development.

The situation late Tuesday has been advertised for several model
runs now and ambient precipitable water increases to over 1.5 inches
Tuesday afternoon. Winds at 500mb are 25-35kt perhaps suggesting a
HP multicell environment. POPs are 60 percent for this event and SPC
has a 5 percent severe chance covering much Cntl and Swrn Neb.

Moisture returns Thursday and another disturbance moves through.
Winds aloft increase to 25-35kt once again and precipitable water
increases to 1.25-1.50 inches. The model consensus shows h700mb
temperatures falling to around 8C presenting a weak cap.

A similar set up is in place Saturday with warmer temperatures at
700mb.

Highs in the 80s are expected this week and a gradual warming trend
develops Thursday through Saturday. This supports increasing
instability and a strengthening cap at 700mb which could limit
storm coverage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Aug 13 2017

Isolated to scattered storm coverage is underway and should
generally continue as depicted by the HRRR model which shows the
storms exiting south around 03z.

A second disturbance across the Laramie range this evening should
move east into Wrn Neb later tonight. The showers and
thunderstorms may dissipate as they move through Wrn Neb. The
models suggest they will encounter rain-cooled and more stable
air. Any storm activity should diminish Monday morning.

The MET guidance, NAM and SREF models suggest MVFR/IFR cigs/vsby
will develop tonight. The SREF was the basis for fairly widespread
stratus developing.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 13, 3:07 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Sun Aug 13 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Sun Aug 13 2017 /207 PM MDT Sun Aug 13 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected.

The area of concern for severe weather is generally along and
south of a line from Oshkosh to Mullen to Springview.

The hazards are scattered storms with large hail, isolated storms
with very large hail, two inches in diameter or larger, wind
damage and locally heavy rainfall. An isolated tornado may form
also.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A few isolated strong thunderstorms possible Monday afternoon and
Monday night. However, better chances for isolated strong to
severe thunderstorms exist Tuesday and Tuesday evening across all
of the outlook area. Large hail up to one inch diameter and
damaging winds will be possible.

Unsettled conditions continue Thursday and Thursday night,
however, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 13, 8:20 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
820 PM CDT SUN AUG 13 2017

NEZ038-140200-
Custer NE-
820 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 900
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 8 miles west of Broken Bow, moving south at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Broken Bow.

This includes Highway 2 between mile markers 274 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central Nebraska.

LAT...LON 4144 9986 4144 9966 4129 9958 4128 9986
TIME...MOT...LOC 0119Z 351DEG 11KT 4141 9979

CDC
Local storm report, Aug 13, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             1 NE OCONTO             41.15N 99.75W
08/13/2017  M1.25 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Aug 13, 8:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             OCONTO                  41.14N 99.76W
08/13/2017  M2.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Aug 13, 8:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             3 SE OCONTO             41.11N 99.72W
08/13/2017  M3.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, Aug 13, 8:51 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
851 PM CDT SUN AUG 13 2017

NEZ038-140230-
Custer NE-
851 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
930 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Arnold, or 19 miles southeast of Stapleton, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Callaway and Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central and southwestern Nebraska.

LAT...LON 4121 10024 4139 10025 4142 10022 4128 9986
      4104 10007 4104 10009
TIME...MOT...LOC 0150Z 301DEG 14KT 4131 10021

Snively
Special weather statement, Aug 13, 8:52 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
852 PM CDT SUN AUG 13 2017

NEZ037-059-140230-
Lincoln NE-Logan NE-
852 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm five
miles southwest of Stapleton, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln and southwestern Logan Counties.

This includes the following highways...
 Highway 92 between mile markers 225 and 227, and between mile
markers 233 and 235.
 Highway 83 between mile markers 100 and 110.

A severe thunderstorm watch remains in effect until midnight CDT for
southwestern and west central Nebraska.

LAT...LON 4144 10066 4149 10054 4128 10025 4114 10050
TIME...MOT...LOC 0151Z 320DEG 21KT 4142 10058

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:05 PM CDTTornado WarningLBFCuster40 min
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Aug 13, 7:25 PM CDTSevere Thunderstorm WarningLBFCuster50 min
Aug 13, 7:37 PM CDTSpecial Weather StatementLBFHolt38 min
Aug 13, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Aug 13, 7:48 PM CDTSevere Thunderstorm WarningLBFCuster42 min
Aug 13, 7:55 PM CDTSpecial Weather StatementLBFLogan50 min
Aug 13, 8:00 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan45 min
Aug 13, 8:12 PM CDTSpecial Weather StatementLBFHolt48 min
Aug 13, 8:20 PM CDTSpecial Weather StatementLBFCuster40 min
Aug 13, 8:28 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 13, 8:51 PM CDTSpecial Weather StatementLBFCuster39 min
Aug 13, 8:52 PM CDTSpecial Weather StatementLBFLogan38 min
Aug 13, 9:33 PM CDTSpecial Weather StatementLBFLogan42 min
Aug 13, 10:48 PM CDTSevere Thunderstorm WarningLBFFrontier27 min
Aug 13, 11:24 PM CDTSpecial Weather StatementLBFFrontier51 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningLBFFrontier50 min
Aug 14, 12:18 AM CDTSpecial Weather StatementLBFCuster42 min
Aug 14, 12:26 AM CDTAreal Flood AdvisoryLBFFrontier3 hr
Aug 14, 12:30 AM CDTSevere Thunderstorm WarningLBFFrontier45 min
Aug 14, 1:19 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Aug 14, 1:24 AM CDTSpecial Weather StatementLBFFrontier51 min
Aug 14, 1:44 AM CDTFlash Flood WarningLBFFrontier6 hr
Aug 14, 1:52 AM CDTFlash Flood WarningLBFCuster5 hr
Aug 14, 2:48 PM CDTFlash Flood WatchLBFBlaine, Boyd, Brown, Chase, Custer, Deuel and 12 more37 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.